Milk of magnesium, also known as milk of magnesia, is commonly used to reduce the amount of acid in your stomach and is used to treat constipation, but it may also cause stomach pain as a common side effect of as a result of an overdose 1. Before using milk of magnesium, talk with your doctor about the safety and risks involved with using this supplement. Milk of magnesium has not been evaluated by the FDA to treat or prevent any medical condition, and it should be used only under a doctor’s care.
Milk of Magnesium
Drugs.com states that milk of magnesium is a naturally occurring mineral that helps to maintain your muscles and nerves 1. Most people acquire enough magnesium through their diet, but if your doctor wants to increase the amount of magnesium you ingest, she may recommend taking milk of magnesium. Milk of magnesium is commonly used to treat heartburn, upset stomach and relieve indigestion because of its naturally antacid effects. The supplement is also used to as a natural laxative to alleviate constipation. If your doctor recommends this supplement and you develop adverse reactions, report these reactions to your doctor immediately.
Causing Stomach Pain
While milk of magnesium is commonly used to treat stomach pain from indigestion and constipation, the supplement may also cause stomach pain. In some cases, stomach pain is considered a common side effect of milk of magnesium. The University of Maryland Medical Center states that stomach pain may be a sign of an overdose of magnesium 2. Too much magnesium can lead to dangerous low blood pressure, nausea, vomiting, a lower heart rate, confusion, coma and can lead to death.
If you develop minor stomach pain along with an upset stomach, Drugs.com recommends that you continue using milk of magnesium while reporting your symptoms to your doctor 1. If you develop severe stomach pain that prohibits your normal daily functions, stop using the product and call your doctor. If you notice blood in your vomit or blood in your stool, call you doctor because the presence of blood may be a sign of a more serious condition.
Severe abdominal pain may be a sign of an allergic reaction to the supplement. Drugs.com warns that facial swelling, tongue swelling, lip swelling, hives, difficulty breathing and your throat swelling are all signs of an allergic reaction 1. A severe allergic reaction may require an injection of epinephrine to prevent further complications.
- Pixland/Pixland/Getty Images